Jump to content
helplinedonate
Anna Rentmeester

Sweats and chills

Recommended Posts

This can be part of Parkinson's disease and is often "wearing off," under-medication, and autonomic effects.  I would suggest talking to your doctor about more frequent dosing and also figuring out the right cocktail of drugs.

  • Like 1

Share this post


Link to post
Share on other sites

Dr. Okun,

 

I planned to ask the same question so was happy to see someone else bring it up. In talking to other PWP's, this seems a common occurrence. Could you explain further how lack of dopamine causes this phenomenon? For example, is the body's temperature control mechanism in the part of the brain where PD starts, or is it some other mechanism? Also, what do you mean by autonomic effects? I will pay closer attention to when this occurs, i.e. when I am wearing off/coming on or when I should be fully on.

 

Thank you.

  • Like 1

Share this post


Link to post
Share on other sites

We don't know all the answers to this question.  The proteins in the brain do deposit in Parkinson's disease into important regions such as the hypothalamus (important for temperature control).  Also, the proteins and Parkinson's disease process affects the autonomic nervous system which is important to sweating, digestion, blood pressure and the GI tract (constipation).

  • Like 1

Share this post


Link to post
Share on other sites

I take no medication at this time except 0.25 mg Clonazepam at night. I tried CL and had a horrible reaction after about 4-5 weeks though at times in first weeks I could see improvement in the bradykinesia and stiffness. But it seemed to bring on the panic attacks along with terrible shaking, nausea, headaches and ringing in my ears along with funny movements of my mouth and involuntary crying. I was then given the Clonazepam for what the MDS sad was panic attacks. After getting a few weeks of better, but not great, sleep I weaned myself off only to see the chills/ hot flashes return in full force again. The Clonazepam seems to help with the chills/hot flashes somewhat but I only take it at night. I tried it once during the day at work. Big mistake! I got sick feeling and needed to lie down and was Iin a fog for a couple hours. (Maybe 1/2 of 0.25 mg at work might work?) I was offered amantadine but have not started it for concerns over side effects again and we are taking a trip to see family and I don't want to experience that while traveling. Getting the right combo for me seems illusive and I'm frustrated trying to work, stay upbeat, feeling like crap and fearful of whatever I'm given and what reaction it might cause. I've been this way all my life with drugs-- we don't like each other much. My friend takes Mirapex and azilect and has no problems. Wish I could find what would work for me.

Share this post


Link to post
Share on other sites

I would suggest that you consider a second opinion from a movement disorders trained expert, and also consider a DAT scan to see if the dopamine system is impaired (if not, then taking dopamine drugs may not be right for you).  I would also suggest you consider treating the anxiety, depression and other symptoms with regular visits to a psychiatrist.  Hoping you feel better soon.

Share this post


Link to post
Share on other sites

We usually recommend a thorough endocrinological examination (thyroid and hormone levels), but commonly the problem when people have fluctuating sweats and chills the issue in Parkinson's disease is dose timing.  Decreasing the time interval to every 2 or 3 hours (sine met) for example may eliminate these types of fluctuations in many cases.  Also, sometime in addition to intervals the dose needs to be increased.  DBS and duodopa have been known to help this non-motor issue.  Some experts believe that it is the Parkinson's disease affecting the hypothalamus which has a role in temperature regulation.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×